1. anitad26

    anitad26 New member

    Jan 20, 2019
    1
    My mum was diagnosed with Alzheimer’s in 2015. Sadly my dad passed away in 2107 and my mum has just deteriorated since then. She suffers with hallucination which seem to be constant and distressing. She is on quetiapine and another medication which I think is an antidepressant. It is heartbreaking to watch I am just wondering what else can be tried to help her.
     
  2. Bunpoots

    Bunpoots Registered User

    Apr 1, 2016
    3,284
    Nottinghamshire
    Welcome to Dementia Talking Point @anitad26

    I don’t have any experience of medication for hallucinations but hopefully someone who does will be along soon. It sounds awful for your poor mum.
     
  3. DesperateofDevon

    DesperateofDevon Registered User

    Jul 7, 2019
    1,830
    So mum regularly has hallucinations, & when she has a UTI they are worse. First point of call is definitely a urine test - as even a low grade infection tips the balance.
    Most visual hallucinations are repetitive ones, covering up mirrors helps as does ensuring the environment is well lit. Mum has auditory hallucinations & they are triggered by her poor hearing (I won’t bore you with that saga!!! ) auditory stimulation.
    Music playing gently in the background helps - mind you the volume mum has it up to the foundations could be under stress!!
     
  4. LadyA

    LadyA Registered User

    Oct 19, 2009
    13,539
    Ireland
    Hello, @anitad26 . I'm sorry to hear about your mum's distress. Hallucinations and delusions were a major part of my husband's dementia. Nothing benign about them, he was absolutely terrified, all the time. He was first tried on quetiapine and xanax, but it had no affect. A couple more combinations/doses were tried, but then he was put on Risperidone and trazodone. That worked very well. Risperidone is a powerful drug, and not normally recommended for the elderly. It can have very severe side effects, including sudden death. However, with my husband, his consultant and I decided that we had to weigh up quality of life over quantity. My husband was living in a nightmare, from which he got no relief at all. The medication also needs very careful monitoring. Initially, my husband was seen every week, and eventually every six to eight weeks.

    Thankfully, he actually suffered no side effects at all from the medication. Not everyone does. And, also thankfully, the combination of meds worked really well. It was literally like someone had flipped a switch, and turned off his hallucinations and terrors.

    I hope something can be found to help your mum. Dementia does enough damage to people, without hallucinations terrifying them too.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.